New York, 2011Flood in New York, May 1 to 31, 2011
May 1 to 31, 2011 · NWS ALY · 1 event in 1 county or zone
Widespread flooding continued in and near the Village of Whitehall due to high water on Lake Champlain. The Lake Champlain river gauge north of Whitehall went over flood stage on April 13th and continued to rise with flooding in and near the Village of Whitehall beginning on April 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread flooding continued in and near the Village of Whitehall due to high water on Lake Champlain. The Lake Champlain river gauge north of Whitehall went over flood stage on April 13th and continued to rise with flooding in and near the Village of Whitehall beginning on April 28th. The river gauge crested at 103.57 feet on May 9th (major flood stage is 103 feet). On Thursday, May 5th, the American Red Cross established a shelter at the Skenesbourgh EMS building. The village mayor declared a state of emergency on Friday, May 20th.
Champlain Canal Lock C-12, Whitehall, was closed to recreational traffic due to the high water levels. As of May 22nd the lock was only open to commercial and other non-recreational traffic on a case-by-case basis in consultation with the U.S. Coast Guard and emergency management officials.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 30, 9:13 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 30, 9:13 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1013 PM EDT SAT APR 30 2011
.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE WILL CREST OVER THE REGION
OVERNIGHT...BEFORE SLIDING EASTWARD OFF THE NEW ENGLAND COAST LATE
SUNDAY. A COLD FRONT APPROACHING FROM THE GREAT LAKES AND OHIO
VALLEY REGION WILL MOVE THROUGH MONDAY INTO MONDAY NIGHT...BRINGING
THE NEXT THREAT OF SHOWERS.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 10 PM...THE LATEST SFC ANALYSIS HAS HIGH PRESSURE OVER THE
QUEBEC...AND THE NORTHEAST. IDEAL RADIATIONAL COOLING CONDITIONS
WILL OCCUR OVERNIGHT WITH CLEAR SKIES...AND LIGHT TO CALM WINDS.
EXPECT LOWS TO RANGE FROM THE 20S OVER THE SRN DACKS...LAKE GEORGE
REGION THE AND SRN GREENS...TO 30S OVER MOST OF THE REST OF THE REGION.
PREVIOUS NEAR TERM...
AS OF 715 PM EDT...HIGH PRESSURE REMAINS IN CONTROL WITH CLEAR
SKIES...AND NORTHERLY WINDS THAT WILL BECOME LIGHT TO CALM SHORTLY
AFTER SUNSET. NOT MUCH TO CHANGE IN THE GRIDS. SOME CIRRUS WILL
MAKE A RUN AT THE REGION AFTER SUNRISE TOMORROW. GOOD RADIATIONAL
COOLING WILL OCCUR OVERNIGHT. THAT/S IT !
AS OF 430 PM EDT...CLEAR SKIES PREVAILED ACROSS THE FA LATE THIS
AFTERNOON WITH TEMPERATURES GENERALLY IN THE UPPER 50S TO MID 60S.
A CLEAR AND CHILLY NIGHT IS EXPECTED ACROSS THE FA AS HIGH
PRESSURE WILL CREST OVER THE REGION AND WINDS WILL BECOME LIGHT
AND VARIABLE LATE TONIGHT. EXPECT LOWS TO RANGE FROM THE MID 20S
NORTHWEST TO MID 30S SOUTHEAST.
ON SUNDAY CLEAR SKIES IN THE MORNING WILL GRADUALLY GIVE WAY TO
INCREASING CLOUDS AS THE SURFACE RIDGE MOVES OFF THE NEW ENGLAND
COAST AND HIGH CLOUDS SPILL OVER THE TOP OF THE RIDGE. EXPECT HIGH
TEMPS ON SUNDAY TO BE AT LEAST SEVERAL DEGREES WARMER THAN TODAY
AS A WARM FRONT TRIES TO LIFT NORTHEAST THROUGH THE FA WITH
READINGS GENERALLY IN THE MID 60S TO AROUND 70.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
SUNDAY NIGHT...CLOUDS ARE EXPECTED TO THICKEN DURING THE EVENING
AND LOWER OVERNIGHT AS A COLD FRONT MOVES INTO WESTERN NEW YORK
LATE AT NIGHT. EXPECT VERY LITTLE IN THE WAY OF PRECIPITATION
OVERNIGHT AND ONLY HAVE SLIGHT CHANCE TO LOWER CHANCE POPS ACROSS
FAR WESTERN PORTION OF FA LATE MONDAY NIGHT. EXPECT LOWS TO RANGE
FROM THE MID TO UPPER 30S NORTHEAST TO LOW TO MID 40S SOUTHWEST.
MONDAY AND MONDAY NIGHT...SHOWERS WILL BECOME MORE NUMEROUS
ACROSS THE FA MAINLY FROM LATE MORNING THROUGH EARLY EVENING.
THERE ARE THEN SOME DIFFERENCES IN THE MODELS FOR LATE MONDAY
NIGHT AS GFS STALLS FRONT OVER FA WITH A WAVE OF LOW PRESSURE
MOVING NORTHEAST ALONG IT...WHILE NAM AND ECMWF DELAY IMPACT OF
THE LOW PRESSURE SYSTEM UNTIL TUESDAY. HAVE PLACED HIGHEST POPS IN
THE FORECAST ON MONDAY AFTERNOON INTO MONDAY EVENING WITH LOWER
CHANCE POPS LATE MONDAY NIGHT. EXPECT HIGHS ON MONDAY TO BE IN THE
MID 50S TO AROUND 60 IN MOST AREAS AND LOWS MONDAY NIGHT IN THE
UPPER 30S NORTHWEST TO MID 40S SOUTHEAST.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A SLOWLY DEVELOPING/EVOLVING UPPER TROUGH WILL AFFECT THE REGION
THROUGH THE PERIOD. TIMING OF ONSET OF PRECIPITATION AND TRACK OF
UPPER AND SURFACE FEATURES REMAIN IN QUESTION. GENERALLY...CHANCES
FOR RAIN TUESDAY WITH A FRONTAL PASSAGE. THEN...UPPER TROUGH
AMPLIFIES AND POTENTIALLY AN UPPER CUT OFF LOW DEVELOPS AND TRACKS
THROUGH OUR REGION. A COASTAL LOW OF SOME SORT SHOULD FORM...BUT
HOW FAR INLAND THE STEADIER AND HEAVIER PRECIPITATION GETS WILL BE
BETTER DETERMINED AS THE EVENT GETS CLOSER. SO...WILL KEEP HIGHEST
POPS FOR TUE NT THROUGH WED...WITH HIGH CHC POPS. IT DOES LOOK LIKE
AN UNSETTLED PERIOD WITH COOL AND WET/SHOWERY WEATHER LATE WED INTO
THU...AND THEREFORE WILL KEEP CHC POPS...ALTHOUGH WILL INDICATE
SHOWERS RATHER THAN A STEADY RAIN. THERE COULD BE A BREAK IN THE
UNSETTLED WEATHER AROUND THURSDAY BEFORE MORE UPPER DYNAMICS IN THE
MEAN EASTERN NORTH AMERICAN UPPER TROUGH TRACKS TOWARD OUR REGION
LATER THURSDAY AND FRIDAY INTO NEXT WEEKEND. AGAIN...QUITE A BIT OF
SPREAD IN GUIDANCE BEYOND DAY 3-4.
HIGHS WILL MAINLY BE IN THE 50S AND 60S WITH LOWS IN THE 40S...WITH
SOME 30S ACROSS HIGHER ELEVATIONS. SOME SNOW MAY MIX IN HIGHER
ELEVATIONS AT NIGHT...ESPECIALLY THE SOUTHERN ADIRONDACKS.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BE IN CONTROL THE NEXT 24 HOURS. IT WILL SHIFT
OFF THE NEW ENGLAND SEABOARD TOMORROW WITH CIRRUS INCREASING FROM
THE SOUTH AND WEST DURING THE AFTERNOON.
CONFIDENCE REMAINS HIGH FOR VFR CONDITIONS PRIOR TO 00Z/MON.
THE WINDS WILL BECOME LIGHT TO CALM PRIOR TO MIDNIGHT. THEY WILL
INCREASE FROM THE S/SE AT 5-10 KTS LATE TOMORROW MORNING INTO THE AFTERNOON.
OUTLOOK...
SUN NT...VFR...NO SIG WX.
MON...VFR/MVFR...CHC -SHRA.
TUE...VFR. BREEZY. SLIGHT CHC OF -SHRAS.
TUE NIGHT-THU...MVFR/IFR...CHC RA.
&&
.FIRE WEATHER...
A LARGE RIDGE OF HIGH PRESSURE WILL CREST OVER OUR REGION
TONIGHT INTO EARLY SUNDAY...BEFORE SLIDING EASTWARD OFF THE NEW ENGLAND
COAST LATE SUNDAY. A COLD FRONT APPROACHING FROM THE GREAT LAKES AND
OHIO VALLEY REGION WILL MOVE THROUGH MONDAY INTO MONDAY
NIGHT...BRINGING THE NEXT THREAT OF SHOWERS.
RELATIVE HUMIDITIES ARE EXPECTED TO INCREASE TO 70 TO 100 PERCENT
TONIGHT...DROP TO 15 TO 30 PERCENT SUNDAY...INCREASE TO 75 TO 95
PERCENT SUNDAY NIGHT...AND ONLY DROP TO 45 TO 60 PERCENT ON MONDAY.
WINDS WILL GENERALLY BE LIGHT AND VARIABLE TONIGHT...SOUTHEAST AT
5 TO 10 MPH ON SUNDAY...SOUTHEAST AT 5 TO 15 MPH SUNDAY
NIGHT...AND SOUTH AT 10 TO 15 MPH WITH GUSTS UP TO 25 MPH ON MONDAY.
&&
.HYDROLOGY...
MANY RIVERS ACROSS THE NORTHERN HALF OF THE HSA REMAIN IN MAJOR TO
MODERATE FLOOD WITH SOME REACHING RECORD LEVELS. LEVELS HAVE
BEGUN TO FALL EXCEPT FOR THE SACANDAGA RIVER AT SACANDAGA LAKE
WHICH IS EXPECTED TO CREST AROUND 2 AM SUNDAY.
DRY AND SUNNY WEATHER IS EXPECTED THROUGH THE WEEKEND. NEXT CHANCE
FOR SHOWERS WILL BE VERY LATE SUNDAY NIGHT INTO MONDAY...WITH
RAINFALL AMOUNTS GENERALLY ONE TENTH TO ONE THIRD OF AN INCH.
FORECAST MODELS INDICATING THE POTENTIAL FOR A FRONTAL BOUNDARY AND
COASTAL STORM TO IMPACT THE REGION FROM MID TO LATE NEXT WEEK. THERE
IS STILL CONSIDERABLE UNCERTAINTY WITH REGARDS TO PRECIPITATION
LOCATION AND AMOUNTS...HOWEVER IF SIGNIFICANT RAINFALL OCCURS
ALREADY HIGH RIVER LEVELS AND/OR EXISTING FLOODING WOULD RESULT IN
ADDITIONAL FLOODING AND/OR INCREASED STAGES ESPECIALLY IN THE UPPER
MOHAWK AND ADIRONDACK BASINS. WILL INCLUDE POSSIBILITY IN THE HWO
AT THIS TIME...ESPECIALLY SINCE ANY SIGNIFICANT RAIN ACROSS THE
ADIRONDACKS MAY RESULT IN CONTINUED FLOODING.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...11/WASULA
NEAR TERM...11/WASULA
SHORT TERM...11
LONG TERM...KL
AVIATION...WASULA
FIRE WEATHER...11
HYDROLOGY...11
Hazardous weather outlook, Apr 30, 3:19 PM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
419 PM EDT SAT APR 30 2011
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
419 PM EDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SIGNIFICANT PRECIPITATION IS POSSIBLE DURING THE MID WEEK PERIOD
AS A FRONTAL BOUNDARY MAY STALL NEAR THE REGION WITH WAVES OF LOW
PRESSURE MOVING NORTHEAST ALONG IT. IF THE THREAT OF ADDITIONAL
FLOODING BECOMES MORE CERTAIN...A FLOOD WATCH MAY BE ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Washington
- When
- May 1, 12:00 AM EST to May 31, 11:59 PM EST
- Where
- Washington County, 2.14 mi W of Whitehall to 2.75 mi ENE of East Whitehall
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Newspaper
- Coordinates
- 43.555, -73.462
Widespread flooding continued in and near the Village of Whitehall due to high water on Lake Champlain. The village was flooded north of Williams Street. Dozens of homes and businesses north of Lock 12 on both sides of the Champlain Canal were under several feet of water. The worst flooding was reported to be along North Williams Street and at the new townhomes near the Whitehall Marina.
Amtrak halted service between Albany and Montreal on Wednesday, May 4th, due to flooding of tracks from heavy rainfall in the Adirondack Park's eastern boundary 2 miles north of the Village of Whitehall. Train service was restored Thursday morning, May 5th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311371.